Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

November 10, 2021Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Nov 10, 2021, 9:28 AM MST for Missoula County, Montana. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2021, 9:28 AM MST (16:28 UTC)
Expired
Nov 10, 2021, 11:00 AM MST
In force
92 min
Issued by
NWS Missoula, MT
Hail
0.00 in
Wind
30

County Missoula County, MT

The radar

The Missoula radar (KMSX), 57 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

920 
WWUS85 KMSO 101628
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
928 AM MST Wed Nov 10 2021
 
MTZ007-043-101800-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
928 AM MST Wed Nov 10 2021

...An intense snow shower will impact portions of south central Lake,
northeastern Missoula and northwestern Powell Counties through 1100
AM MST...

At 927 AM MST, Doppler radar was tracking an intense snow shower 10
miles southwest of Dixon, or 16 miles east of Superior, moving west
at 55 mph.

HAZARD...Visibility one-half mile or less at times and rapidly 
         changing road conditions due to snow cover.

SOURCE...Radar indicated.

IMPACT...Low visibility and slick spots could result in dangerous 
         driving conditions.

Locations impacted include...
Seeley Lake, Woodworth and Condon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4706 11302 4713 11379 4757 11394 4747 11312
      4722 11306 4720 11306
TIME...MOT...LOC 1627Z 077DEG 49KT 4725 11455 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Nov 10, 3:44 AM MST, 5 hours 44 minutes earlier.

Area forecast discussion, Nov 10, 3:44 AM MST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
344 AM MST Wed Nov 10 2021

.DISCUSSION...Radar this morning is showing scattered mountain
snow showers. Cold unstable air will continue to promote mainly
mountain showers this morning with slick roads over passes this
early morning. The afternoon and early evening there is a some
dynamic support for some weak snow bands to develop across western
Montana. Even though there isn't a lot of confidence for
significant snow bands, they can still bring winter impacts from
rapidly lower visibility and slick roads.

There won't be much of a break between weather systems.
Another wet storm system will enter the Northern Rockies Thursday
morning. This will be the first in a series of storm systems that
will impact the Northern Rockies through the weekend. These
systems and associated long fetch of moisture from the central
Pacific will ride a 100-120 knot jet resulting in predominately
westerly flow. This is favorable for enhanced orographic lift
over the mountains, especially across central Idaho and Northwest
Montana. In other words, expect periods of wet weather through
the weekend.

High pressure just to the west of the NR will result in a northwesterly
flow Thursday. A wintry mix of precip is expected Thursday morning in
valley locations across western Montana for cold temperatures
will still exist. Precip will start off as snow early in the
morning then become a mix of rain/snow and eventually all rain as
with a warmer air mass nosing its way into the region late
Thursday increasing snow levels to 6500 feet across central Idaho.
These snow levels will increase across western Montana during the
day Friday. By Friday afternoon and lasting through the weekend
snow levels will have increased to 7000-8500 feet.

As mentioned above a couple of more weather systems will bring
periods of rain through Monday. When all is said and done by the
4 day precipitation amounts expected Friday through Monday in the
mountains are:

Central Idaho: 1-3 inches of rain
Northwest, Mission Mountains and Glacier NP: 1-2 inches of rain

Lesser amounts, an inch or less are expected across the mountains
of west central and southwest Montana where rain shadowing exists.

&&

.AVIATION...Widely scattered snow showers will be in the
vicinity of KGPI and KMSO today. Most showers will be over the
mountains where lower visibility and obscurations are likely
through 11/0100z. Otherwise expect broken clouds at KSMN and KBTM
over the next 24 hours.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 9 AM MST this morning
     Bitterroot/Sapphire Mountains.

ID...Winter Weather Advisory until 8 AM PST Wednesday Southern
     Clearwater Mountains.

&&

In the hours before

Special weather statement, Nov 10, 7:33 AM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Missoula MT
733 AM MST Wed Nov 10 2021

MTZ002-101600-
West Glacier Region MT-
733 AM MST Wed Nov 10 2021

...An intense snow shower will impact portions of central Flathead
County through 900 AM MST...

At 730 AM MST, Doppler radar was tracking an moderate snow shower 22
miles west of Whitefish, or 26 miles northwest of Kalispell.

HAZARD...A persistent snow shower has developed over US-2 from West
         Glacier to Marias Pass. Expect lowered visibility at times
         and snow covered and slick roads.

SOURCE...Radar and DOT camera indicated.

Locations impacted include...
West Glacier, Apgar, Marias Pass, Blacktail, Pinnacle, Essex, Nyack
and Lake McDonald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4872 11388 4829 11352 4834 11338 4827 11330
      4819 11357 4838 11376 4853 11404
TIME...MOT...LOC 1430Z 077DEG 10KT 4836 11483

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Local storm report, Nov 10, 7:36 AM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
736 AM MST WED NOV 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     SNOW             1 E SEELEY LAKE         47.18N 113.46W
11/10/2021  M2.3 INCH        MISSOULA           MT   COCORAHS

            COCORAHS STATION MT-MS-26 1 E SEELEY LAKE.

&&
Special weather statement, Nov 10, 9:28 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
928 AM MST Wed Nov 10 2021

MTZ007-043-101800-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
928 AM MST Wed Nov 10 2021

...An intense snow shower will impact portions of south central Lake,
northeastern Missoula and northwestern Powell Counties through 1100
AM MST...

At 927 AM MST, Doppler radar was tracking an intense snow shower 10
miles southwest of Dixon, or 16 miles east of Superior, moving west
at 55 mph.

HAZARD...Visibility one-half mile or less at times and rapidly
         changing road conditions due to snow cover.

SOURCE...Radar indicated.

IMPACT...Low visibility and slick spots could result in dangerous
         driving conditions.

Locations impacted include...
Seeley Lake, Woodworth and Condon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4706 11302 4713 11379 4757 11394 4747 11312
      4722 11306 4720 11306
TIME...MOT...LOC 1627Z 077DEG 49KT 4725 11455

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 7:33 AM MSTSpecial Weather StatementMSOFlathead87 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.